Couldn't find what you looking for?

TRY OUR SEARCH!

I have worked with doctors for years attempting to expand knowledge about the widely variable responses to opiate and opiate addiction. The real truth is than the vast majority of doctors have little current knowledge about the physical and mental effects of opiate withdrawal as well as effective treatment modalities. They often mis-prescribe and even worse, misevaluate the withdrawal program needed to keep patients comfortable during withdrawal. I have had patients who can withdraw from prolonged methadone use (years) of 120mg + daily, in as little as 10 days, and others who need to taper for years to avoid the usual agony and psychological stressers. The best advice I can provide is to thoroughly question your current physician before you let hin/her micromanage your withdrawal.

The questions should include: How many patients (like me) do you currently assist. If only a few, search out a more experienced opiate specialist. How long have you been writing class III prescriptions? (Should be at least five years) >>Go to the net and look up your opiate on sis sites. Read, take notes, and ask your doctor specific questions regarding his knowledge. He needs to be very knowledgeable and especially not faking it--as unfortunately many will. Doctors can't know everything, but patients loose respect if they don't, so they fake it. However, within their particular field of expertise, they should be able to speak knowledgeably all day long. If they don't--leave. Find one who can.

Finally, present to your physician with questions about what he/she feels would be a good withdrawal program. If they feel withdrawal should be accomplished within a specific amount of time--you may stand up and leave. Opiate withdrawal as well as personal opiate effects and intensity are uniquely personal. One of my patients was able to come clean of heroine in three easy days after 10 years of heavy use. Another required more than four months. The most important objective is to get you through it comfortably, without regard for any ridiculous and arbitrary time schedule. It takes what it takes.

Doctors will have to guess to determine your optimum dosing schedule for a comfortable withdrawal, but any misses in correct amounts should be recognized as your particular dosing need, not "your fault"--another reason to have a good firm heart-to-heart with your physician. Withdrawal can usually be made if not perfectly comfortable, at least miserable but acceptable. Some patients simply are less effected by the reduction than others.

A physician experienced in assisting or working with addicted patients (as an advocation) is probably more knowledgeable than a GP, but not necessarily so. I know some GP's that I feel have the necessary scientific abilities coupled with a strong empathetic base and would be exceptional in assisting addicted withdrawal.

As a final note, do NOT consider that Suboxone or Subtex are instant or easy opiate breakers. They too have chemicals that attach to receptor sites and can create thier own brand of withdrawal agonies.

Dr. Bill

Loading...

Wow, that was extremely helpful to me. I've been a nurse for 28 years and was the typical (sorry to say) nurse that looked for the "drug seekers" with no empathy for them at all. That is until I had to go to a pain management clinic. Long story short, 3 years later my "intelligent" physician who is board certified x3, has me on the same exact dose I was on 3 years ago. Needless to say this doesn't work due to the effects of tolerance. So, I couldn't get any more meds from the very person who was supposed to be helping me, so I fell into the traps of all opiate addicts. It's totally impossible to be on these meds every day for three years and not become addicted and need more to take care of the same pain. Try explaining to that to my husband who knows nothing about being addicted to anything but food. So, I started the doctor shopping and getting other scripts. I'm embarrased to say that I allowed my husband to go to the doctor and get monthly scripts for Lotab that he didn't even take. That really breaks my heart. I feel so stupid for allowing this to happen to me. 3 years I've been doing this and now I swear the more meds I take, the more I hurt! Does anyone else feel like that? And you know now, through the past several months, I have found that the combination on Ultram (non-narcotic) and Skelakin (also non-narcotic) take care of the majority of my pain and I shouldn't even need the stupid Lortab but I feel SO BAD and those withdrawls start so quickly after you stop. I've become sick of the monthly running out of pills and trying to hang in there until it's time to go the doctor again.........either me or my husband. That's just sick. I'm soooo tired of this!! I'm more determined than ever to get my life back. My husband has a few pills put back that I have been taking 2 or 3 a day........coming down from 10 to 12. I'm doing ok but can't stand the withdrawls when my heart starts pounding and racing. This is my 3rd day and we have 9 pills left. I'm scared to death of what will happen after I run out! Please help if you have anything to suggest. Thanks
Reply

Loading...

drb2611 wrote:

Wow, that was extremely helpful to me. I've been a nurse for 28 years and was the typical (sorry to say) nurse that looked for the "drug seekers" with no empathy for them at all. That is until I had to go to a pain management clinic. Long story short, 3 years later my "intelligent" physician who is board certified x3, has me on the same exact dose I was on 3 years ago. Needless to say this doesn't work due to the effects of tolerance. So, I couldn't get any more meds from the very person who was supposed to be helping me, so I fell into the traps of all opiate addicts. It's totally impossible to be on these meds every day for three years and not become addicted and need more to take care of the same pain. Try explaining to that to my husband who knows nothing about being addicted to anything but food. So, I started the doctor shopping and getting other scripts. I'm embarrased to say that I allowed my husband to go to the doctor and get monthly scripts for Lotab that he didn't even take. That really breaks my heart. I feel so stupid for allowing this to happen to me. 3 years I've been doing this and now I swear the more meds I take, the more I hurt! Does anyone else feel like that? And you know now, through the past several months, I have found that the combination on Ultram (non-narcotic) and Skelakin (also non-narcotic) take care of the majority of my pain and I shouldn't even need the stupid Lortab but I feel SO BAD and those withdrawls start so quickly after you stop. I've become sick of the monthly running out of pills and trying to hang in there until it's time to go the doctor again.........either me or my husband. That's just sick. I'm soooo tired of this!! I'm more determined than ever to get my life back. My husband has a few pills put back that I have been taking 2 or 3 a day........coming down from 10 to 12. I'm doing ok but can't stand the withdrawls when my heart starts pounding and racing. This is my 3rd day and we have 9 pills left. I'm scared to death of what will happen after I run out! Please help if you have anything to suggest. Thanks


Registering into this site is the biggest pain in the neck.

Anyway, my response to drb2611 is a year late, but maybe someone else will read it. I've been through your experience exactly. I started at 27 with my very first migraine. I went to a local doc and found Tyl#3. Slowly but surely I went downhill from there, and now 30 years later I've been through Lortab, Soma with codeine, and finally Oxycodone. I was, completely legally, taking 12 80mg tabs daily, 980mg. Cost me alot of money over the 10 years or so I had to commute 800 miles across the USA to see the doc every 4 months or so too. Otherwise it was just a monthly phone call, that's all, plus monthly pain record forms.

All legal, doc was sincere in wanting to help me too. I eventually became disabled through the now daily stress related migraines.

Long story short, I've graduated down the opiates to a lower level (with local doc's help) and am trying to kick with the help of Narc Anon.

If you have a solution to your pain that is non-narcotic, take it and quit the opiates now. Confess the truth to your doc and ask for help in kicking totally. BUT, make darn sure you have a truly compassionate doc first.
Use Narc Anon as a lifeline too, it's the only proven successful program, providing you stick with it and work the pgm. And it's free too.

The longer you delay, the more of your life you will waste. I say that from long hard experience, unfortunately. Over 30 years.

God bless you (you'll need Him on your side too eventually, if you haven't already looked for Him and found Him).

Dave
Reply

Loading...

seek out research alternative solutions. I am about to embark on what sounds to be a miracle cure; and that is from Any addiction. Its name is IBOGAINE and is some sort of African root that is reported to be a cure all. At this point I am excited by what I have read so far and am travelling down tht road for now.
Reply

Loading...